Alert archive / Colorado / Fire Weather Watches in 2021

Fire Weather Watch 24, NWS Pueblo, CO

November 14, 202111 counties in Colorado

NWS Pueblo, CO issued this fire weather watch at Nov 14, 2021, 2:48 PM MST for 11 counties in Colorado. It took effect at Nov 16, 2021, 10:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 14, 2021, 2:48 PM MST (21:48 UTC)
In effect from
Nov 16, 2021, 10:00 AM MST
Expired
Nov 15, 2021, 10:10 AM MST
In force
Issued by
NWS Pueblo, CO

Counties Alamosa County, CO, Conejos County, CO, Costilla County, CO, Custer County, CO, El Paso County, CO, Fremont County, CO, Huerfano County, CO, Las Animas County, CO, Pueblo County, CO, Rio Grande County, CO, Saguache County, CO

The radar

The Pueblo radar (KPUX), 123 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.8 hours before the alert went out and 291 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2021-11-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2021-11-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 255 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1817 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
255 m²/s²
0-3 km storm-relative helicity
637 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

299 
WWUS85 KPUB 142148
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
248 PM MST Sun Nov 14 2021

...A Fire Weather Watch has been issued from late Tuesday morning
through Tuesday Afternoon for gusty winds, dry fuels and low 
humidity values for fire weather zones 222...224...225...226... 
227...228...229 AND 230...which includes the southern mountains, 
the I-25 corridor and the San Luis Valley...

COZ222-224>230-151400-
/O.NEW.KPUB.FW.A.0024.211116T1700Z-211117T0100Z/
Fremont County Including Canon City/Howard/Texas Creek-
San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache-
Southern Front Range Including Sangre De Cristo Mountains/Wet
Mountains/La Veta Pass-
Northern El Paso County Including Monument and Black Forest-
Southern El Paso County Including Fort Carson and Colorado
Springs-Pueblo County Including Pueblo-
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
248 PM MST Sun Nov 14 2021

...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY MORNING THROUGH
TUESDAY AFTERNOON FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR
FIRE WEATHER ZONES 222...224...225...226...227...228...229 AND
230...

The National Weather Service in Pueblo has issued a Fire Weather
Watch for gusty winds and low relative humidity, which is in
effect from Tuesday morning through Tuesday afternoon.

* Affected Area...Fire Weather Zones 222...224...225...226... 
  227...228...229 and 230.

* Winds...West 15 to 25 mph with gusts up to 45 mph.

* Relative Humidity...As low as 9 percent.

* Impacts...Rapid fire growth will be possible if a fire were to 
  start. 

* Additional Information...The Fire weather watch for the southern
  mountains is mainly for lower elevations...mainly below 9000 
  feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

Hodanish
3 follow-up statements
643 
WWUS85 KPUB 151047
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
347 AM MST Mon Nov 15 2021

...A Fire Weather Watch has been issued from late Tuesday morning
through Tuesday Afternoon for gusty winds, dry fuels and low
humidity values for fire weather zones 222...224...225...226...
227...228...229 AND 230...which includes the southern mountains,
the I-25 corridor and the San Luis Valley...

COZ222-224>230-160300-
/O.CON.KPUB.FW.A.0024.211116T1700Z-211117T0100Z/
Fremont County Including Canon City/Howard/Texas Creek-
San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache-
Southern Front Range Including Sangre De Cristo Mountains/Wet
Mountains/La Veta Pass-
Northern El Paso County Including Monument and Black Forest-
Southern El Paso County Including Fort Carson and Colorado
Springs-Pueblo County Including Pueblo-
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
347 AM MST Mon Nov 15 2021

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM TUESDAY MORNING
THROUGH TUESDAY AFTERNOON FOR GUSTY WINDS AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 222...224...225...226...227...
228...229 AND 230...

* Affected Area...Fire Weather Zones 222...224...225...226... 
  227...228...229 and 230.

* Winds...West 15 to 25 mph with gusts up to 40 mph.

* Relative Humidity...As low as 11 percent.

* Impacts...Rapid fire growth will be possible if a fire were to 
  start.

* Additional Information...The Fire weather watch for the 
  southern mountains is mainly for lower elevations...mainly 
  below 9000 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
522 
WWUS85 KPUB 151106
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
406 AM MST Mon Nov 15 2021

...A Fire Weather Watch remains in effect from late Tuesday 
morning through Tuesday Afternoon for gusty winds, dry fuels and 
low humidity values for fire weather zones 222...224...225... 
226...227...228...229 AND 230...which includes the southern 
mountains, the I-25 corridor and the San Luis Valley...

COZ222-224>230-160315-
/O.CON.KPUB.FW.A.0024.211116T1700Z-211117T0100Z/
Fremont County Including Canon City/Howard/Texas Creek-
San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache-
Southern Front Range Including Sangre De Cristo Mountains/Wet
Mountains/La Veta Pass-
Northern El Paso County Including Monument and Black Forest-
Southern El Paso County Including Fort Carson and Colorado
Springs-Pueblo County Including Pueblo-
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
406 AM MST Mon Nov 15 2021

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM TUESDAY MORNING
THROUGH TUESDAY AFTERNOON FOR GUSTY WINDS AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 222...224...225...226...227...
228...229 AND 230...

* Affected Area...Fire Weather Zones 222...224...225...226... 
  227...228...229 and 230.

* Winds...West 15 to 25 mph with gusts up to 40 mph.

* Relative Humidity...As low as 11 percent.

* Impacts...Rapid fire growth will be possible if a fire were to 
  start.

* Additional Information...The Fire weather watch for the 
  southern mountains is mainly for lower elevations...mainly 
  below 9000 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
314 
WWUS85 KPUB 151710
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
1010 AM MST Mon Nov 15 2021

...A Red Flag Warning has been issued from 10 AM to 6 PM Tuesday 
for gusty winds and low relative humidity for fire weather zones 
220 through 222...and 224 through 230...which includes the Upper
Arkansas River Valley, Fremont County, Teller County, the 
southern mountains, the I-25 corridor and the San Luis Valley...

COZ222-224>230-161130-
/O.UPG.KPUB.FW.A.0024.211116T1700Z-211117T0100Z/
/O.NEW.KPUB.FW.W.0043.211116T1700Z-211117T0100Z/
Fremont County Including Canon City/Howard/Texas Creek-
San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache-
Southern Front Range Including Sangre De Cristo Mountains/Wet
Mountains/La Veta Pass-
Northern El Paso County Including Monument and Black Forest-
Southern El Paso County Including Fort Carson and Colorado
Springs-Pueblo County Including Pueblo-
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
1010 AM MST Mon Nov 15 2021

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 6 PM MST TUESDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
222...224...225...226...227...228...229 AND 230...

The National Weather Service in Pueblo has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from 10 AM to 6 PM MST Tuesday. The Fire Weather Watch is
no longer in effect.

* Affected Area...Fire Weather Zones 222...224...225...226... 
  227...228...229 and 230.

* Winds...West 10 to 20 mph with gusts up to 40 mph.

* Relative Humidity...As low as 11 percent.

* Impacts...Rapid fire growth will be possible if a fire were to 
  start.

* Additional Information...The warning is mainly for elevations 
  below 9000 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ220-221-161130-
/O.NEW.KPUB.FW.W.0043.211116T1700Z-211117T0100Z/
Upper Arkansas River Valley Including Lake County and Chaffee
County-
Teller County/Rampart Range Including Pikes Peak and Florissant
Fossil Beds National Monument-
1010 AM MST Mon Nov 15 2021

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 6 PM MST TUESDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
220 AND 221...

The National Weather Service in Pueblo has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from 10 AM to 6 PM MST Tuesday.

* Affected Area...Fire Weather Zones 220 and 221.

* Winds...West 15 to 25 mph with gusts up to 50 mph.

* Relative Humidity...As low as 14 percent.

* Impacts...Rapid fire growth will be possible if a fire were to 
  start.

* Additional Information...The warning is mainly for elevations 
  below 9000 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this fire weather watch went out at Nov 14, 10:33 AM MST, 4 hours 15 minutes earlier.

Area forecast discussion, Nov 14, 10:33 AM MST, 4 hours 15 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1033 AM MST Sun Nov 14 2021

.SHORT TERM...(Today and tonight)
Issued at 347 AM MST Sun Nov 14 2021

Current water vapor imagery and upper air analysis continues to
indicate moderate to strong northwest flow aloft across the region, as
another short wave translating through the faster zonal flow across the
northern tier, digs down the backside of the long wave trough in place
across the central Conus. Water vapor imagery is also indicating ample
mid and high level moisture streaming through the stronger westerly
flow across the Pacific Northwest and Intermountain West at this time.
The passing wave to the north sent a backdoor front across eastern
Colorado through the overnight hours, which has since pushed south into
northeastern New Mexico and the western Texas and Oklahoma Panhandle.
This had produced breezy north to northeast winds across the plains
early this morning, with breezy west to northwest winds continuing
across the higher terrain at this time.

No big changes to the current forecast for today and tonight, as
northwest flow aloft slowly moderates through the day and is expected
to become more westerly into tonight, as short wave ridging builds into
the Rockies. This will allow for lee troughing to develop and deepen
across the I-25 Corridor through the day, leading to breezy westerly
winds to continue over the higher terrain and developing gap flows
across the Upper Arkansas River valley and the southern I-25 Corridor
late this morning and afternoon, while generally weak southerly return
flow sets up across the southeast plains. With that said, model
soundings indicate stout inversions in place across the plains, leading
to cooler high temperatures in the upper 50s to lower 60s across the
plains today, where as mixing looks to help temperatures warm into the
mid to upper 60s in the gap prone areas of the Upper Ark valley and the
southern I-25/Raton Mesa region. Highs across the higher terrain to
remain in the 40s and 50s, save for 30s at the peaks. These warmer and
breezy conditions will lead to spotty near critical fire weather
conditions in the gap flow areas this afternoon. Models also indicate
bouts of high clouds streaming across the Rockies through the day,
though do not look to be as thick or persistent as yesterday.

Warming aloft and lee troughing across the plains through the overnight
hours will lead to warmer overnight lows, as more west to southwest
downslope develops across the region. Lows in the 20s and 30s are
expected over the higher terrain, with 30s and 40s across the plains,
with the coolest readings in the normal cool pockey/valley locales.

.LONG TERM...(Monday through Saturday)
Issued at 347 AM MST Sun Nov 14 2021

Main Points:

1) Near critical fire weather conditions expected on Monday across
the region and critical fire weather conditions likely on Tuesday
afternoon and evening.

2) Near record high temperatures are expected on Monday and Tuesday
afternoon.

3) Light snow expected over the Sawatch and Mosquito Mountains on
Tuesday night through Wednesday morning. A cold front brings
isolated PoPs to northern I-25 corridor on Wednesday morning. Much
cooler on Wednesday as compared to Tuesday. Very cold temperatures
on Thursday morning possible.

Monday:

An upper level ridge axis will propagate over Colorado on Monday,
bringing a drying air mass (per decreasing PWAT values) which will
result in a very warm and dry day. Near critical fire weather
conditions are expected with RH values expected to be right around
15% over the lower elevations. The limiting factor will be how
strong wind speeds will be - the current thought is for the majority
of the region to have weak winds, but Lake, Chaffee, and Fremont
Counties are areas where the strongest winds could occur. The NBM
ensemble has wind gusts reaching around 20 mph during the afternoon
over those areas, which is just below critical fire weather
criteria, but if a stronger ripple in the upper flow propagates over
the region, stronger gusts will be possible. No fire weather
products will be issued this forecast package.

Near record temperatures are expected on Monday afternoon across the
region. For the main climate sites Alamosa, Colorado Springs, and
Pueblo the records and forecast high temperatures are as follows...
KALS - 65F in 2016 - 63F forecast high. KCOS - 76F in 2016 - 73F
forecast high. KPUB - 81F in 2016 - 78F forecast high. Since the
winds are expected to be weak, I don't see anyone breaking the
record high temperatures, but it will be close!

Tuesday:

Critical fire weather conditions are expected on Tuesday afternoon
and evening as an upper level trough and its associated jet streak
encroaches upon southern Colorado. The areas of highest certainty
will be areas close to the lee of a mountain range - like the upper
Arkansas River Valley, the western San Luis Valley, the Wet Mountain
Valley, and gap flow prone areas such as the Spanish Peak area and
Fremont Counties. The eastern plains and Teller County are bit more
uncertain as ensemble data suggests winds reaching 25 mph as the
75th percentile of the data. My current thoughts are that winds will
be stronger than the data suggests and for the critical fire weather
conditions to spread further east than models are resolving. When
the high resolution model data comes in over the next day or so,
we'll have a better handle of certainty.

Near record high temperatures are expected once again on Tuesday,
but the values will be dependent on how strong the westerly winds
are. MOS GFS & ECMWF data has a warmer solution, whereas the MOS NAM
and NBM have a cooler solution which are positively correlated with
how strong each guidance's winds are. This forecast package will
include the warmer solution.

Wednesday:

The lessening QPF trend continues for precipitation chances over the
Sawatch and Mosquito Mountains - the air mass is just too dry.
Nevertheless, there will isolated to scattered PoPs over the Sawatch
and Mosquito Mountains beginning late Tuesday night and lasting
through Wednesday morning.

A cold front is expected to pass over the plains late Tuesday night
through Wednesday morning. The initial wind shift will occur late
Tuesday night as a surface trough passes overhead, whereas the
strongest winds will form behind the proper cold front early
Wednesday morning. Gusts of around 30 MPH are expected over the far
eastern plains.

Isolated PoPs will be included in the grids over El Paso and Teller
Counties. Ensemble members in the EPS are split on QPF, whereas the
GEFS is convinced it'll be dry. Either way, low impacts are
expected. There may be low clouds developing, which could lower
visibility over the Palmer Divide. Much cooler temperatures are
expected on Wednesday

Thursday through Saturday:

Thursday morning has the potential to be very cold in some places as
an Arctic air mass moves over southern Colorado. The ensemble spread
is still wide, but a very dry air mass has the potential to cool
very efficiently. I dropped values a little from the NBM to be
nudged closer to the MOS ECMWF and MOS GFS.

Longer term models and ensembles are in agreement that a ridge will
develop overhead on Thursday and Friday, which will warm
temperatures and keep conditions dry. Zonal flow forms on Saturday
with weak ripples that may push a weak cold front over the region,
cooling temperatures slightly on Saturday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1005 AM MST Sun Nov 14 2021

VFR conditions are near certain during the next 24 hours at all 3
taf sites, KPUB, KALS and KCOS. Winds will be very light and
diurnally driven.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MW
LONG TERM...SKELLY
AVIATION...HODANISH
Hazardous weather outlook, Nov 14, 5:23 AM MST, 9 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
523 AM MST Sun Nov 14 2021

COZ058>089-093>099-151230-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
523 AM MST Sun Nov 14 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Spotty near critical fire weather conditions will be possible
across portions of the upper Arkansas River Valley and the
southern I-25 Corridor this afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Near critical fire weather conditions are expected on Monday
and Tuesday. Tuesday presents the best meteorological set-up
for critical fire weather conditions. Light snow is expected
over the Sawatch and Mosquito Mountains Tuesday night through
Wednesday morning. Accumulations should be less than an inch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed today or tonight.

23/SKELLY

Nearby

Fire Weather Watches in Colorado, 2021Every fire weather watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.